Tornadoes · United States · Indiana · 2011

EF3 tornado, Erie to Zelma, Indiana, May 25, 2011

From Erie to Zelma, this EF3 tornado ran 6.8 miles across Lawrence County on May 25, 2011, touching down at 7:58 PM EDT and reaching 300 yards wide. It killed nobody, and did $150,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
May 25, 2011
Touchdown
7:58 PM EDT (23:58 UTC)
Lifted
8:11 PM EDT (00:11 UTC)
On the ground
13 minutes
Path length
6.8 miles (10.9 km)
Path width
300 yards (274 m)
Deaths
0
Injuries
0
Property damage
$150,000
County
Lawrence County
Touchdown point
38.860, -86.364
Lift-off point
38.921, -86.267
Record number
1105251758-02

What the Weather Service recorded

The approach of a strong low pressure system from the west set the stage for a significant severe weather outbreak across central Indiana on May 25th. Eight tornadoes touched down in central Indiana, with an additional one moving into the area from southern Indiana. In addition, widespread wind damage and large hail impacted the area. Straight line winds to over 70 mph impacted the area as well, knocking down trees, power lines, as well as damaging structures and blowing over trucks. Straight line wind damage was noted near the tornado paths as well. Hail into the 3 to 4 inch range fell from some of the storms, causing damage. The large hail stones were also blown into structures by the strong straight line winds, causing additional damage.

National Weather Service storm survey teams determined an EF-3 tornado struck near Bedford, damaging or destroying several buildings in a 6.8 mile long swath up to a quarter mile wide.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

47 minutes of warning. NWS IND issued a tornado warning for this county at 23:11 UTC, 47 minutes before the tornado touched down, in force until 00:00 UTC.

The county was under a tornado watch, issued at 22:45 UTC and running to 03:49 UTC.

Issued (UTC)ExpiredProductOffice
13:52 UTC22:45 UTCTornado WatchIND
18:15 UTC19:00 UTCSevere Thunderstorm WarningIND
19:26 UTC20:15 UTCSevere Thunderstorm WarningIND
19:49 UTC20:45 UTCSevere Thunderstorm WarningIND
20:33 UTC05:14 UTCFlash Flood WatchIND
22:45 UTC03:49 UTCTornado WatchIND
22:57 UTC23:45 UTCSevere Thunderstorm WarningIND
23:11 UTC00:00 UTCTornado WarningIND
23:54 UTC00:45 UTCTornado WarningIND
02:04 UTC02:45 UTCTornado WarningIND
02:25 UTC02:53 UTCTornado WarningIND
03:29 UTC09:30 UTCFlood WarningIND

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:39 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at May 25, 7:10 PM EDT, 48 minutes earlier.

Area forecast discussion, May 25, 7:10 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
710 PM EDT WED MAY 25 2011

.UPDATE...
AVIATION...NEAR TERM AND FLASH FLOOD WATCH INFORMATION HAS BEEN
UPDATED BELOW.

&&

.MESO UPDATE...
NEED TO BE WATCHING TWO CONVECTIVE BOUNDARIES OVER THE NEXT SEVERAL
HOURS. FIRST ONE EXTENDS FROM NORTH CENTRAL IND SWWD THRU KHUF AND
ALONG I-70 IN IL.  THE SECOND FROM JUST NW OF KDAY THRU KEVV TO KMVN
IN IL.  LATEST RUC MODEL ANALYSIS SHOWS THE LOW LEVEL JET IS AT 50
KT OVER E CENTRAL AR AND EXTENDS NEWD INTO CENTRAL INDIANA
UNDERNEATH STRONG UPPER LEVEL DIFFUENCE.  WIDESPREAD STRONG/SEVERE
STROMS ARE OVER ERN MO AHEAD OF COLD FRONTAL BOUNDARY AND THERE ARE
NEW DISCRETE CELLS NOW DEVELOPING ALONG THE I-70 BOUNDARY IN IL AND
SHOULD CONTINUE TO TRACK ALONG THE BOUNDARY TOWARDS W CENTRAL IND
BETWEEN NOW AND 23Z.  GIVEN THAT THE LOW LEVEL JET IS
JUXTAPOSITIONED UNDERNEATH THE EXIT REGION OF THE SRN BRANCH OF THE
UPPER LEVEL JET...DEEP LAYER IS BECOMEING MORE FAVORABLE FOR
SUPERCELLS OVER SRN IND OVER THE NEXT SEVERAL HOURS.

GIVEN THAT MLCAPE WILL BE INCREASING BACK TO ABOVE 2000 J/KG AND
THAT 0-1KM STORM RELATIVE HELICITY IS 200 M2/S2 ACROSS SRN
INDIANA...ROTATING SUPERCELLS/TORNADOES CAN BE EXPECTED OVER THE
NEXT SEVERAL HOURS INCREASING IN NUMBER/AREA AFTER 22Z.
&&

.SYNOPSIS...

LOW PRESSURE SYSTEM WILL SLOWLY MOVE EAST ACROSS INDIANA FROM
TONIGHT INTO FRIDAY. EARLY IN THE WEEKEND THE WEATHER WILL BE
CONTROLLED BY HIGH PRESSURE TO OUR EAST AND A WARM FRONT TO THE
OUR NORTH. LATE IN THE WEEKEND THE WARM FRONT WILL PULL AWAY
LEAVING THE HIGH PRESSURE TO DOMINATE INDIANA WEATHER INTO MID WEEK.

&&

.NEAR TERM /TONIGHT/...
SPC HAS EXTENDED WATCH TIL 06Z AS SECOND LINE OF THUNDERSTORMS MOVE
THROUGH. ALSO FLASH FLOOD WATCH HAS BEEN ISSUED UNTIL 08Z AS
PORTIONS ACROSS OUR SOUTHWEST AND NORTHWEST HAVE ALREADY EXPERIENCED
HEAVY RAINFALL.    LOW LEVEL BOUNDARY EXTENDS FROM NEAR VINCENNES TO
GREENSBURG AND DAYTON.  THREAT OF SEVERE WEATHER LOOKS ESPECIALLY
BAD ACROSS OUR SOUTH THIS EVENING.

TEMPERATURES WILL BE EXTREMELY DEPENDENT ON LOCATION OF LOW AT 12Z.
DONT FEEL I CAN OUT PERFORM MOS...WHICH IS CLOSE...BUT UNCERTAINTY
IS HIGH.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...

MAIN PROBLEM POPS

MODELS ARE CLOSE WITH STACKED SYSTEM OVER AREA INTO AT LEAST
THURSDAY NIGHT. THIS SUPPORTS WETTER MET.

FORECAST LOWER 60S BY DAWN. GIVEN THAT TOUGH TIME WITH NEAR 70
THURSDAY WITH A WET FORECAST. WILL DROP MOS ABOUT A CATEGORY.
GOING UP A CATEGORY THURSDAY NIGHT. WITH NEARBY LOW CLOUDS SHOULD
BLOCK COOLING.

FOR FRIDAY LIKE THE WARMER MAV. BOTH MODELS AGREE WE SHOULD SEE
ENOUGH DRY AIR WORK IN FOR SOME SUN. IN MAY THAT OUGHT GET US AT
LEAST CLOSE TO 70. SINCE LIKE WARMER MAV FRIDAY...WILL USE WARMER
MAV FRIDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

FEW CHANGES TO HPC WITH MAIN MODELS IN ROUGH AGREEMENT.

THIS MEANS RAIN CHANCES INTO SATURDAY BUT FALLING OFF SATURDAY
NIGHT AS WARM FRONT MOVES NORTH. THEN DRY AS RIDGE BUILDS IN SUNDAY
INTO TUESDAY...WITH CHANCE STORMS RETURNING TUESDAY NIGHT OR
WEDNESDAY AS FLOW ALOFT BECOMES MORE NORTHWEST.

HPC REALLY BROUGHT UP THE TEMPERATURES AND DEWPOINTS AFTER THE
WARM FRONT PASSES. I AGREE BASED ON WHAT HAS HAPPENED IN THESE
SOUTHWEST FLOW SITUATIONS. ALSO WET GROUND SHOULD HAVE STRONG
EFFECT ON DEWPOINTS.

&&

.AVIATION.../DISCUSSION FOR 00Z TAFS/...

NUMEROUS THUNDERSTORMS WILL BE THE RULE EARLY PART OF THE TAF PERIOD
TO AT LEAST 02Z OVER WESTERN SECTIONS TO 04Z-05Z KIND AND KBMG.
SURFACE OBS SHOWS LINE OF THUNDERSTORMS OVER CENTRAL AND SOUTHERN
ILLINOIS WHICH WILL MOVE EAST ACROSS CENTRAL INDIANA THIS EVENING.
ALSO SCATTERED STRONG THUNDERSTORMS ALSO ACROSS CENTRAL INDIANA.

AFTER THUNDERSTORMS MOVE THROUGH ONLY ISOLATED LIGHT SHOWERS OR
POSSIBLY A THUNDERSHOWER EXPECTED REST OF THE NIGHT AS MODELS MOVE
DRY SLOT INTO OUR REGION.  MODEL TIME HEIGHT SECTIONS INDICATES
LOWER LEVEL WILL BECOME SATURATED LATE TONIGHT INDICATING MOSTLY
MVFR CEILINGS.  I WOULD NOT RULE OUT IFR CEILINGS AT KLAF...BUT MVFR
APPEARS MOST LIKELY AT THIS TIME.

ON THURSDAY...LOOK FOR SHOWERS TO BECOME MORE NUMEROUS WITH A FEW
THUNDERSTORMS AS UPPER LOW MOVES ACROSS OUR AREA.  CEILINGS SHOULD
REMAIN MVFR FROM KIND AND KHUF AND NORTHWARD.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 400 AM EDT...
ZONES INZ021-028>031-035>049-051>057-060>065-067>072-
&&

MESO UPDATE...DWM
SYNOPSIS...JK
NEAR TERM...JK
SHORT TERM...JK/JH
LONG TERM....JK
AVIATION...JH
Hazardous weather outlook, May 25, 2:48 PM EDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
248 PM EDT WED MAY 25 2011

INZ028-029-035-043-044-261900-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-
248 PM EDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

...TORNADO WATCH UNTIL 7 PM EDT...

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SIGNIFICANT RISK OF SEVERE STORMS INTO EARLY TONIGHT.

THIS IS A PARTICULARLY DANGEROUS SITUATION. THE PRIMARY THREAT
IS STRONG TORNADOES. DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY
RAIN ARE ALSO POSSIBLE.

FLOODING WILL PERSIST NEAR THE WABASH RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A RISK OF SEVERE WEATHER THURSDAY...BUT IT WONT BE AS
BAD AS TODAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO SATURDAY
NIGHT...BUT ARE NOT EXPECTED TO BE SEVERE. STORMS MAY RETURN
TUESDAY NIGHT OR WEDNESDAY...BUT IT IS TOO EARLY TO TELL IF THEY
WILL BE SEVERE.

THE WEATHER WILL BE VERY HOT AND HUMID FOR THIS TIME OF YEAR FROM
SUNDAY INTO MIDWEEK.

FLOODING SHOULD PERSIST ALONG THE WABASH RIVER INTO MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY TODAY INTO TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-030-031-036>042-047>049-056-057-064-065-072-261900-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-MARION-HANCOCK-HENRY-SHELBY-RUSH-BARTHOLOMEW-
DECATUR-JENNINGS-
248 PM EDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...TORNADO WATCH IN EFFECT UNTIL 7 PM EDT...

THERE IS A SIGNIFICANT RISK OF SEVERE STORMS INTO EARLY TONIGHT.

THIS IS A PARTICULARLY DANGEROUS SITUATION. THE PRIMARY THREAT IS
STRONG TORNADOES. DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY
RAIN ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A RISK OF SEVERE WEATHER THURSDAY...BUT IT WONT BE AS BAD
AS TODAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO SATURDAY
NIGHT...BUT ARE NOT EXPECTED TO BE SEVERE. STORMS MAY RETURN
TUESDAY NIGHT OR WEDNESDAY...BUT IT IS TOO EARLY TO TELL IF THEY
WILL BE SEVERE.

THE WEATHER WILL BE VERY HOT AND HUMID FOR THIS TIME OF YEAR FROM
SUNDAY INTO MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY TODAY INTO TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ045-046-051>055-060>063-067>071-261900-
PUTNAM-HENDRICKS-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SULLIVAN-GREENE-
MONROE-BROWN-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
248 PM EDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...TORNADO WATCH UNTIL 7 PM EDT...

THERE IS A HIGH RISK FOR SEVERE STORMS INTO EARLY TONIGHT.

THIS IS A PARTICULARLY DANGEROUS SITUATION. THE PRIMARY THREAT IS
STRONG TORNADOES. DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY
RAIN ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A RISK OF SEVERE WEATHER THURSDAY...BUT IT WONT BE AS BAD
AS TODAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO SATURDAY
NIGHT...BUT ARE NOT EXPECTED TO BE SEVERE. STORMS MAY RETURN
TUESDAY NIGHT OR WEDNESDAY...BUT IT IS TOO EARLY TO TELL IF THEY
WILL BE SEVERE.

THE WEATHER WILL BE VERY HOT AND HUMID FOR THIS TIME OF YEAR FROM
SUNDAY INTO MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY TODAY INTO TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JK

In the hours before

Local storm report, May 25, 7:51 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
751 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             BEDFORD                 38.86N 86.49W
05/25/2011  E2.75 INCH       LAWRENCE           IN   TRAINED SPOTTER

            PEA TO BASEBALL SIZE HAIL.

&&

AHOMANN
Local storm report, May 25, 7:53 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
753 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FUNNEL CLOUD     INDIANAPOLIS            39.78N 86.15W
05/25/2011                   MARION             IN   LAW ENFORCEMENT

            25TH AND POST ROAD.

&&

AHOMANN
Local storm report, May 25, 7:54 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
754 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             BEDFORD                 38.86N 86.49W
05/25/2011  M2.75 INCH       LAWRENCE           IN   AMATEUR RADIO

            SOUTHERN BEDFORD.

&&

AHOMANN
Local storm report, May 25, 7:55 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
755 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             SHELBYVILLE             39.52N 85.78W
05/25/2011  M0.75 INCH       SHELBY             IN   AMATEUR RADIO

&&

AHOMANN
Local storm report, May 25, 7:56 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
756 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             FAIRLAND                39.60N 85.86W
05/25/2011  M0.75 INCH       SHELBY             IN   AMATEUR RADIO

&&

AHOMANN
Local storm report, May 25, 7:58 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
758 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             LEBANON                 40.05N 86.47W
05/25/2011  M1.00 INCH       BOONE              IN   TRAINED SPOTTER

&&

AHOMANN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 12:00Z

12.0 hours before the tornado, 225 km from the path. May 25, 2011.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 49 joules per kilogram, CIN -199, lifted condensation level 1232 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-05-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 80 square meters per square second, 0 to 6 km bulk shear 31 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-199 J/kg
Surface CAPE
25 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 00:00Z

0.0 hours before the tornado, 225 km from the path. May 26, 2011.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1430 joules per kilogram, CIN -6, lifted condensation level 1362 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-05-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 148 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1430 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
2583 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.8
Supercell composite
8.2
0-3 km lapse rate
7.0 K/km

Open this sounding in Storm Lab

The surface observations

Bloomington (BMG), 39 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:05 UTC71.666.2100° 5 kt1002.4-TSRA
22:37 UTC71.666.2130° 4 kt1001.7
22:53 UTC7166130° 6 kt1001.4TS
23:53 UTC73680° 0 kt1001.4
00:53 UTC7168130° 6 kt1000.7
01:53 UTC7168140° 6 kt999.7

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Indianapolis radar (KIND), 91 km away, was scanning. The volume nearest the touchdown began at 23:57 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:36 UTCHAIL 0.756 N BloomfieldGreene, IN
21:40 UTCHAIL 11 Ne BloomfieldGreene, IN
21:55 UTCHAIL 12 Ne FreedomOwen, INHALF INCH TO ONE INCH DIAMETER HAIL.
22:15 UTCHAIL 1BloomingtonMonroe, INHUNTINGTON PARK AREA
22:15 UTCHAIL 1EllettsvilleMonroe, IN
22:22 UTCHAIL 1.75StinesvilleMonroe, IN
22:25 UTCHAIL 1.753 S ParagonMorgan, IN
22:41 UTCHAIL 12 E MartinsvilleMorgan, IN
22:44 UTCHAIL 15 E MartinsvilleMorgan, IN
22:51 UTCHAIL 15 E MartinsvilleMorgan, IN
23:18 UTCFUNNEL CLOUDEllettsvilleMonroe, INSPOTTER WAS ON MAPLE GROVE RD.
23:20 UTCHAIL 1.253 S ParagonMorgan, INGETTING LARGER AS FALLING.
23:25 UTCHAIL 1.75ParagonMorgan, IN
23:26 UTCHAIL 11 E StinesvilleMonroe, IN
23:46 UTCFUNNEL CLOUDMitchellLawrence, IN
23:49 UTCHAIL 2.75BedfordLawrence, INPEA TO BASEBALL SIZE HAIL.
23:50 UTCHAIL 1.254 Nnw BedfordLawrence, IN
23:54 UTCHAIL 2.75BedfordLawrence, INSOUTHERN BEDFORD.
00:00 UTCTORNADOBedfordLawrence, IN
00:12 UTCTORNADO6 Nw BrownstownJackson, INPOSSIBLE DEBRIS BALL ON RADAR
00:17 UTCTORNADO9 Ene BedfordLawrence, IN
00:46 UTCFUNNEL CLOUD4 Se WaymansvilleJackson, IN
00:49 UTCHAIL 13 Sw ColumbusBartholomew, IN
00:57 UTCHAIL 1.75ColumbusBartholomew, INCENTRAL AVE AND US 31.
01:01 UTCFUNNEL CLOUD4 S ColumbusBartholomew, INWALL CLOUD WITH NO ROTATION AT US 31 AND 400 S.
01:01 UTCHAIL 1.75ColumbusBartholomew, INROCKY FORD AND 330 CENTRAL.
02:02 UTCTSTM WND GST 534 Sw BloomingtonMonroe, IN
02:05 UTCTSTM WND GST 70LoogooteeMartin, IN
02:15 UTCTSTM WND DMGBloomingtonMonroe, INMANY TREES AND LIMBS DOWN...ONE WAS 2 FEET IN DIAMETER AT 2ND ST AND WAYMAN.
02:15 UTCTSTM WND GST 65BloomingtonMonroe, IN
02:22 UTCTORNADO2 S OrleansOrange, INEF-2 WITH 115 MPH WINDS. TWO BRICK HOMES AND ONE WOOD FRAME HOME HEAVILY DAMAGED. WOOD BARN AND METAL OUTBUILDINGS DESTROYED. 4.7 MILE LONG PATH.
02:25 UTCTSTM WND GST 69OdonDaviess, IN
02:28 UTCTORNADO2 Ne LeipsicOrange, INEF-1 WITH 100 MPH WINDS. LARGE WOOD BARN DESTROYED. MANY TREES SNAPPED OR UPROOTED. 3.2 MILE PATH.
02:29 UTCTSTM WND GST 65MilltownCrawford, IN
02:30 UTCTSTM WND DMGEnglishCrawford, INROOF OFF OF A SMALL BUILDING
02:31 UTCTORNADO3 W Mount CarmelWashington, INEF-1 WITH 95 MPH WINDS. METAL OUTBUILDING HEAVILY DAMAGED. MANY TREES SNAPPED OR UPROOTED.
02:45 UTCTSTM WND DMGBloomingtonMonroe, INTREES DOWN ON SOUTH SIDE OF BLOOMINGTON.
02:50 UTCTSTM WND DMGBloomingtonMonroe, INSEVERAL LARGE TREES DOWN.
02:51 UTCTSTM WND GST 50BrownstownJackson, IN
02:56 UTCTSTM WND GST 60EdinburghJohnson, IN

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of May 25, 2011

93 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 251:30 AM CDTEF1Webster, MO9.3100$20,000
May 257:35 AM CDTEF1Macon, IL1.075$165,000
May 257:39 AM CDTEF1Macon, IL1.575$100,000
May 259:04 AM CDTEF1Kankakee, IL5.850$250,000
May 259:13 AM CDTEF0Newton, IN0.120$25,000
May 259:19 AM CDTEF2Newton, IN1.9300$50,000
May 259:24 AM CDTEF1Jasper, IN2.9100$500
May 259:26 AM CDTEF1Jasper, IN1.9100$50,000
May 2510:45 AM EDTEF0Pulaski, IN0.850
May 2510:45 AM CDTEF0Miami, KS0.140$5,000
May 2511:10 AM CDTEF0Johnson, KS0.760$10,000
May 2511:22 AM CDTEF0Johnson, KS0.140
May 2511:35 AM CDTEF0Cass, MO0.140
May 2511:38 AM CDTEF0Johnson, KS0.140
May 2512:22 PM CDTEF2Pettis, MO2.150020$4.0 million
May 2512:33 PM CDTEF0Clay, MO0.140
May 2512:45 PM CDTEF0Clay, MO0.140
May 2512:52 PM CDTEF0Pettis, MO0.140
May 251:04 PM CDTEF0Cooper, MO0.140
May 251:07 PM CDTEF0Lafayette, MO0.140
May 252:15 PM CDTEF1Montgomery, MO7.1100
May 253:26 PM EDTEF0Van Wert, OH0.140
May 252:56 PM CDTEF1Oregon, MO2.5100$20,000
May 253:49 PM CDTEF3Carter, MO47.41,2002$800,000
May 254:13 PM CDTEF1Jackson, AR5.5500$40,000
May 255:15 PM EDTEF1Decatur, IN0.8600$500,000
May 255:20 PM EDTEF1Decatur, IN0.1400$250,000
May 254:35 PM CDTEF1Madison, MO5.540
May 254:37 PM CDTEF1Wayne, MO17.8150$70,000
May 254:44 PM CDTEF0Carter, MO0.550$2,000
May 254:45 PM CDTEF1Des Moines, IA4.8100$250,000
May 254:46 PM CDTEF1Madison, MO5.3440
May 254:47 PM CDTEF1Madison, MO4.3580
May 254:51 PM CDTEF0Perry, MO0.360$3,000
May 254:58 PM CDTEF0Ripley, MO0.750
May 256:00 PM EDTEF1Huron, OH8.050$250,000
May 255:00 PM CDTEF1Des Moines, IA3.650$50,000
May 255:14 PM CDTEF0Butler, MO0.740
May 256:14 PM EDTEF0Hardin, OH0.225
May 255:26 PM CDTEF1Bollinger, MO13.0250$30,000
May 256:06 PM CDTEF0McLean, IL0.925$8,000
May 256:09 PM CDTEF1McLean, IL10.375$10,000
May 257:10 PM EDTEF0Montgomery, OH0.125$5,000
May 256:18 PM CDTEF1Cape Girardeau, MO2.1250$20,000
May 256:18 PM CDTEF0St. Francis, AR1.1100
May 256:28 PM CDTEF2Jefferson, IL13.5250$4.0 million
May 256:30 PM CDTEF0Scott, MO0.450$1,000
May 257:30 PM EDTEF0Summit, OH4.250$200,000
May 256:39 PM CDTEF1Union, IL2.0125$150,000
May 256:40 PM CDTEF1Pulaski, IL5.5250$50,000
May 256:45 PM CDTEF1Pulaski, IL10.0120$40,000
May 256:48 PM CDTEF1Crittenden, AR2.5100$500,000
May 256:55 PM CDTEF2Pulaski, IL19.9325$255,000
May 256:58 PM CDTEF0Champaign, IL0.215$5,000
May 255:08 PM PDTEF1Glenn, CA21.6120$200,000
May 255:12 PM PDTEF1Glenn, CA26.4120$150,000
May 257:18 PM CDTEF1Clay, IL1.075$510,000
May 257:35 PM CDTEF0Richland, IL0.210
May 257:57 PM CDTEF2Crawford, IL5.5200$920,000
May 257:58 PM CDTEF0Union Parish, LA5.5150

All 94 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.